Alert archive / West Virginia / Freeze Warnings in 2021

Freeze Warning 12, NWS Charleston, WV

May 12, 2021Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this freeze warning at May 12, 2021, 11:56 AM EDT for Pocahontas County, Randolph County, West Virginia. It took effect at May 13, 2021, 1:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2021, 11:56 AM EDT (15:56 UTC)
In effect from
May 13, 2021, 1:00 AM EDT
Expired
May 13, 2021, 9:00 AM EDT
In force
8 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -114 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-114 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WWUS71 KRLX 121556
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1156 AM EDT Wed May 12 2021

WVZ523>526-130000-
/O.UPG.KRLX.FZ.A.0007.210513T0500Z-210513T1300Z/
/O.NEW.KRLX.FZ.W.0012.210513T0500Z-210513T1300Z/
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
Including the cities of Snowshoe, Marlinton, Elkins, and Harman
1156 AM EDT Wed May 12 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 32 expected.

* WHERE...Northwest Pocahontas, Southeast Pocahontas, Northwest 
  Randolph and Southeast Randolph Counties.

* WHEN...From 1 AM to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
014-016>020-027>032-039-040-516-518>522-130000-
/O.NEW.KRLX.FR.Y.0006.210513T0500Z-210513T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Southeast Raleigh-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, 
New Lexington, Crooksville, Somerset, McConnelsville, Stockport, 
Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, 
Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point,
Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Teays Valley, Hurricane, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Clay, Sutton, 
Gassaway, Burnsville, Glenville, Weston, Clarksburg, Bridgeport, 
Grafton, Buckhannon, Philippi, Belington, Beckley, Meadow Bridge,
Summersville, Craigsville, Birch River, Richwood, 
Holly River State, Webster Springs, and Cowen
1156 AM EDT Wed May 12 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT THURSDAY...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Portions of southeast Ohio, southwest Virginia, 
  northeast Kentucky and central, northeast, northern, 
  southeast, southern and western West Virginia.

* WHEN...From 1 AM to 9 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
4 follow-up statements
526 
WWUS71 KRLX 121825
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
225 PM EDT Wed May 12 2021

WVZ523>526-130230-
/O.CON.KRLX.FZ.W.0012.210513T0500Z-210513T1300Z/
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
Including the cities of Snowshoe, Marlinton, Elkins, and Harman
225 PM EDT Wed May 12 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 34 expected.

* WHERE...Southeast Pocahontas, Northwest Randolph, Southeast 
  Randolph and Northwest Pocahontas Counties.

* WHEN...From 1 AM to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

WVZ013-015-024>026-033-034-515-517-130230-
/O.EXA.KRLX.FR.Y.0006.210513T0500Z-210513T1300Z/
Lincoln-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Northwest Fayette-
Including the cities of Harts, Alum Creek, Hamlin, Charleston, 
South Charleston, Saint Albans, Williamson, Logan, Chapmanville, 
Man, Madison, Welch, Gary, War, Mullens, Oceana, Pineville, 
Bradley, Prosperity, Sophia, Oak Hill, Fayetteville, 
and Montgomery
225 PM EDT Wed May 12 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT THURSDAY...

* WHAT...Temperatures as low as 40 will result in frost 
  formation.

* WHERE...Lincoln, Kanawha, Mingo, Logan, Boone, McDowell, 
  Wyoming, Northwest Raleigh and Northwest Fayette Counties.

* WHEN...From 1 AM to 9 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
014-016>020-027>032-039-040-516-518>522-130230-
/O.CON.KRLX.FR.Y.0006.210513T0500Z-210513T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Southeast Raleigh-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, 
New Lexington, Crooksville, Somerset, McConnelsville, Stockport, 
Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, 
Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point,
Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Teays Valley, Hurricane, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Clay, Sutton, 
Gassaway, Burnsville, Glenville, Weston, Clarksburg, Bridgeport, 
Grafton, Buckhannon, Philippi, Belington, Beckley, Meadow Bridge,
Summersville, Craigsville, Birch River, Richwood, 
Holly River State, Webster Springs, and Cowen
225 PM EDT Wed May 12 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
THURSDAY...

* WHAT...Temperatures as low as 38 will result in frost 
  formation.

* WHERE...Portions of southeast Ohio, southwest Virginia, 
  northeast Kentucky and central, northeast, northern, 
  southeast, southern and western West Virginia.

* WHEN...From 1 AM to 9 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
470 
WWUS71 KRLX 130106
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
906 PM EDT Wed May 12 2021

WVZ523>526-130930-
/O.CON.KRLX.FZ.W.0012.210513T0500Z-210513T1300Z/
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
Including the cities of Snowshoe, Marlinton, Elkins, and Harman
906 PM EDT Wed May 12 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
THURSDAY...

* WHAT...Sub-freezing temperatures in the lower 30s expected.

* WHERE...Southeast Pocahontas, Northwest Randolph, Southeast 
  Randolph and Northwest Pocahontas Counties.

* WHEN...From 1 AM to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...The coldest temperatures will occur in
  protected and sheltered valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Those that
have in-ground sprinkler systems should drain them and cover 
above- ground pipes to protect them from freezing.

&&

$$

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-130930-
/O.CON.KRLX.FR.Y.0006.210513T0500Z-210513T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, 
New Lexington, Crooksville, Somerset, McConnelsville, Stockport, 
Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, 
Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point,
Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Williamson, 
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, 
Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon, 
Philippi, Belington, Bradley, Prosperity, Sophia, Beckley, 
Fayetteville, Montgomery, Meadow Bridge, Summersville, 
Craigsville, Birch River, Richwood, Holly River State, 
Webster Springs, and Cowen
906 PM EDT Wed May 12 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
THURSDAY...

* WHAT...Temperatures in the mid 30s tonight will result in frost
  formation.

* WHERE...Portions of southeast Ohio, southwest Virginia, 
  northeast Kentucky and central, northeast, northern, 
  southeast, southern and western West Virginia.

* WHEN...From 1 AM to 9 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The greatest frost development will occur 
  in protected and sheltered valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
145 
WWUS71 KRLX 131020
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
620 AM EDT Thu May 13 2021

WVZ523>526-131300-
/O.CON.KRLX.FZ.W.0012.000000T0000Z-210513T1300Z/
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
Including the cities of Snowshoe, Marlinton, Elkins, and Harman
620 AM EDT Thu May 13 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as the upper 20s.

* WHERE...Southeast Pocahontas, Northwest Randolph, Southeast 
  Randolph and Northwest Pocahontas Counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...The lowest temperatures will occur in 
  protected and sheltered valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tender plants and outdoor pipes should be kept protected from the
cold early this morning.

&&

$$

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-131300-
/O.CON.KRLX.FR.Y.0006.000000T0000Z-210513T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, 
New Lexington, Crooksville, Somerset, McConnelsville, Stockport, 
Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, 
Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point,
Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Williamson, 
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, 
Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon, 
Philippi, Belington, Bradley, Prosperity, Sophia, Beckley, 
Fayetteville, Montgomery, Meadow Bridge, Summersville, 
Craigsville, Birch River, Richwood, Holly River State, 
Webster Springs, and Cowen
620 AM EDT Thu May 13 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as the lower to mid 30s were 
  allowing frost formation.

* WHERE...Portions of southeast Ohio, southwest Virginia,
  northeast Kentucky, and much of West Virginia.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  uncovered.

* ADDITIONAL DETAILS...The greatest frost development will occur
  in protected and sheltered valleys. However, in some cases, 
  frost wa also forming on hilltops, and dew formed in valleys 
  before the surface temperature got low enough for frost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tender plants should be kept protected from the cold early this 
morning.

&&

$$

TRM
248 
WWUS71 KRLX 131302
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
902 AM EDT Thu May 13 2021

WVZ523>526-131415-
/O.EXP.KRLX.FZ.W.0012.000000T0000Z-210513T1300Z/
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
Including the cities of Snowshoe, Marlinton, Elkins, and Harman
902 AM EDT Thu May 13 2021

...FREEZE WARNING HAS EXPIRED...

Temperatures are rising through the 30s this morning.

$$

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-131415-
/O.EXP.KRLX.FR.Y.0006.000000T0000Z-210513T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, 
New Lexington, Crooksville, Somerset, McConnelsville, Stockport, 
Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, 
Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point,
Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Williamson, 
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, 
Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon, 
Philippi, Belington, Bradley, Prosperity, Sophia, Beckley, 
Fayetteville, Montgomery, Meadow Bridge, Summersville, 
Craigsville, Birch River, Richwood, Holly River State, 
Webster Springs, and Cowen
902 AM EDT Thu May 13 2021

...FROST ADVISORY HAS EXPIRED...

Temperatures are rising through the 30s and 40s this morning.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at May 12, 11:50 AM EDT, 6 minutes earlier.

Area forecast discussion, May 12, 11:50 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1150 AM EDT Wed May 12 2021

.SYNOPSIS...
High pressure builds in and remains in place through the end of
the week, amid weak upper level systems crossing. High pressure
will yield to low pressure early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1148 AM Wednesday...

Previous forecast remains on track. No changes needed at this
time.

As of 710 AM Wednesday...

Precipitation associated with southern stream wave largely not
reaching the ground, despite stout mid level returns, and the
forecast is on track after some upward adjustment on cloud and
temperature south, with the wave, early this morning.

As of 515 AM Wednesday...

Spotty light rain associated with a southern stream wave may
reach the ground in southwest Virginia as it skirts across
southern portions of the area early this morning. Meanwhile, it
has cleared or clouds have at least thinned out enough and winds
have diminished enough for temperatures to get low enough to
allow frost formation across the north, with some locations in
the mountains near or below freezing.

High pressure slowly building in from the west-northwest will
continue the cool, dry north to northeast flow through the near
term.

Went above central guidance temperatures as at least 2C at h85
in a mix environment will support at least mid 60s for lowland
highs. Mainly clear sky and at least some decoupling of wind
tonight will allow for better radiative cooling in general,
compared with early this morning, likely resulting in frost
again, and at least near freezing temperatures in the northern
mountains, even though the overall air mass will have modified
a bit. Central guidance looked on or close tonight but did
separate ridges /a bit higher/ and valleys /a bit lower/.

Issued a freeze watch for the northern mountains for tonight,
and a frost advisory will likely be needed again tonight for the
northern lowlands, and may be needed farther south than early
this morning.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 307 AM Wednesday...

Surface high pressure centered in the Great Lakes region should
support mainly dry weather on Thursday, but a few rain showers can't
be completely ruled out as a weak upper trough passes by just to our
south. Given the dry nature of the air mass, only have low PoPs in
the forecast for southern portions of the forecast area and any
activity that develops is expected to be very light with little to
no accumulation, but most areas should remain dry for the day. Will
also need to monitor the frost potential in the northern mountains
Thursday night into Friday morning, but overnight lows should be
warm enough elsewhere to preclude frost development.

Despite high pressure remaining in control on Friday, precipitation
chances should increase slightly more as an upper disturbance moves
through. Highest PoPs on Friday are expected for the mountains where
orographic effects should support the better low level convergence,
but will include slight PoPs for the adjacent lowlands. Given weak
instability and limited moisture, expecting overall low chances for
convection but will still add mention of thunder in the forecast as
a few storms will certainly be possible. In addition, highs will
still be below normal with highs in the mid/upper 60s across the
lowlands and upper 40s to 50s in the higher elevations.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 307 AM Wednesday...

Mainly dry conditions are expected on Saturday as high pressure
drifts across the region, but there is a small chance of an isolated
shower/storm as a weak disturbance moves through in the northwest
flow aloft. However, precipitation chances will be higher later in
the weekend and early next week as deeper moisture returns to the
area and a series of additional shortwaves move through. While there
still remains some key differences with timing and handling of
these disturbances, general trends do support a more unsettled
pattern for early next week. In addition, temperatures will
gradually moderate from the weekend and into next week with
values likely returning to normal by Monday and continuing to
warm a bit further through midweek.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
As of 710 AM Wednesday...

High pressure brings VFR conditions this period. Mid/high cloud
will vacate the area this morning, as the causative southern
stream short wave trough moves off to the east.

Light north to northeast flow surface and aloft today will be
slow to diminish tonight, and guidance so far suggests fog
tonight will be limited to valleys in and near the northern
mountain valleys toward dawn Thursday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Valley fog may be more prevalent late
tonight than forecast, depending upon decoupling of the wind.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
EDT 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
No widespread IFR conditions are forecast.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Freeze Watch from late tonight through Thursday morning for
     WVZ523>526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/RG
NEAR TERM...TRM/ARJ
SHORT TERM...RG
LONG TERM...RG
AVIATION...TRM
Hazardous weather outlook, May 12, 9:04 AM EDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
904 AM EDT Wed May 12 2021

WVZ523>526-131315-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
904 AM EDT Wed May 12 2021

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

With temperatures dropping to the mid 30s, frost may also develop
Thursday night into Friday morning, but freezing temperatures are
not likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014>020-027>032-
039-040-517>522-131315-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
904 AM EDT Wed May 12 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

A Frost Advisory may be needed again overnight tonight into Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Frost Advisory may be needed into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ013-024>026-033-034-515-516-131315-
Dickenson-Buchanan-Lincoln-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-
904 AM EDT Wed May 12 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Patchy frost may occur tonight, depending on how quickly the winds
subside. If confidence increases, a frost advisory would be needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frost is possible early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:58 AM EDTFreeze WatchRLXPocahontas, Randolph8 hr
May 12, 11:56 AM EDTFrost AdvisoryRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 26 more21 hr

Nearby

Freeze Warnings in West Virginia, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.